Tornadoes · United States · Indiana · 2005

F0 tornado, Kokomo, Indiana, July 26, 2005

This F0 tornado ran 0.1 miles across Howard County on July 26, 2005, touching down at 8:30 PM EST and reaching 75 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
July 26, 2005
Touchdown
8:30 PM EST (01:30 UTC)
Path length
0.1 miles (0.2 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Howard County
Touchdown point
40.470, -86.200
Lift-off point
40.470, -86.200
Record number
1016

What the Weather Service recorded

A large bow echo moved from west to east through the northern half of central Indiana on the evening of 26 July 2005. It produced widespread 60-75 mph winds...causing widespread wind damage across the area. Four brief tornadoes also took place along the leading edge of the complex.

An F0 tornado touched down briefly in the Champagne Shores Subdivision. Numerous trees were broken or sheared off.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

23 minutes of warning. NWS IND issued a tornado warning for this county at 01:07 UTC, 23 minutes before the tornado touched down, in force until 01:41 UTC.

Issued (UTC)ExpiredProductOffice
01:07 UTC01:41 UTCTornado WarningIND
01:10 UTC02:00 UTCSevere Thunderstorm WarningIND
01:29 UTC01:55 UTCTornado WarningIND

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:54 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the tornado touched down at Jul 26, 1:45 PM EST, 6 hours 45 minutes earlier.

Area forecast discussion, Jul 26, 1:45 PM EST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
145 PM EST TUE JUL 26 2005

.DISCUSSION...

FORECAST FOCUS IS ON CHANCES FOR RAIN THRU WEDNESDAY AFTERNOON.

AT 1830Z SCT TSRA WERE DEVELOPING ACROSS WRN FORECAST AREA /FA/ IN
UNSTABLE ATMOSPHERE. PREFRONTAL TROF NOTED ACROSS NRN IN WITH TSRA
DEVELOPING ALONG IT AS WELL. MAIN FRONT WAS ACROSS NRN IL WITH
PRECIP BEHIND IT.

MODELS IN DECENT AGREEMENT THIS RUN...WITH SOME SLIGHT TIMING
DIFFERENCES. WILL GENERALLY USE A BLEND...BUT LEAN TOWARD SLIGHTLY
SLOWER SOLUTION OF THE NAM.

TSRA WILL CONTINUE TO DEVELOP IN UNSTABLE AIR AND LAST INTO THE
EVENING. MOST OF PRECIP WILL BE BEHIND FRONT THIS EVENING AND
OVERNIGHT AS CAN BE SEEN CURRENTLY BEHIND THE FRONT. THUS WILL
CONTINUE CATEGORICAL POPS TONIGHT AND WORD AS OCCASIONAL. WILL
MENTION SEVERE DURING THE EVENING WITH DECENT DEEP LAYER SHEAR AND
UNSTABLE ATMOSPHERE. POST FRONTAL PRECIP SHOULD BE MORE TAME. COOLER
AIR WILL WORK IN BEHIND FRONT AND WITH THE PRECIP DROP TEMPS TO NEAR
GUIDANCE NUMBERS IN THE MID 60S MOST AREAS.

PRECIP WILL SLOWLY EXIT THE FA TO THE SE DURING THE DAY ON WED UNTIL
UPPER TROF EXITS FA IN THE AFTN. WILL GO CHC POPS AND DIMINISH FROM
NW TO SE DURING THE DAY. WITH CLOUDS HANGING ON FOR AT LEAST THE
MORNING IN THE NORTH AND MUCH OF THE DAY IN THE SOUTH...HIGH TEMPS
WILL ONLY REACH MID TO UPPER 70S ENTIRE FA. THIS IS IN BETWEEN
COOLER MET AND WARMER MAV NUMBERS.

DRY WEATHER THEN EXPECTED FOR THE REMAINDER OF FORECAST AS NEXT COLD
FRONT SHOULD WASH OUT BEFORE IT REACHES US ON FRI.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 26, 5:40 AM EST, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
540 AM EST TUE JUL 26 2005

INZ021-028>031-035>049-051>057-060>065-067>072-271100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
540 AM EST TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM ACTIVITY IS EXPECTED OVER CENTRAL INDIANA TODAY AND
TONIGHT. PRESENT INDICATIONS ARE THAT SOME OF THE STORMS MAY BE
SEVERE. DAMAGING WINDS APPEAR TO BE THE MAIN THREAT...WITH LARGE HAIL
A SECONDARY THREAT. AT THIS POINT...THE HIGHEST THREAT FOR SEVERE
WEATHER WILL BE FROM THE MID AFTERNOON HOURS UNTIL ABOUT MIDNIGHT
TONIGHT. HEAVY RAINFALL IS ALSO POSSIBLE WITH THE THUNDERSTORM
ACTIVITY WHICH MAY LEAD TO LOCALIZED FLOODING.

IN ADDITION...THE COMBINATION OF HIGH HUMIDITY AND TEMPERATURES IN
THE LOWER TO MIDDLE 90S WILL RESULT IN HEAT INDEX VALUES OF 100 TO
105 DEGREES DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW THUNDERSTORMS ARE POSSIBLE THROUGH THE EARLY AFTERNOON
HOURS...MAINLY SOUTHEAST OF A TERRE HAUTE TO TIPTON LINE. AT THIS
POINT...SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WWW.CRH.NOAA.GOV/IND

JAS

In the hours before

Special weather statement, Jul 26, 7:57 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
757 PM EST TUE JUL 26 2005

INZ042-048-049-053>057-060-270300-
HANCOCK-HENRY-JOHNSON-MORGAN-OWEN-RANDOLPH-RUSH-SHELBY-SULLIVAN-
757 PM EST TUE JUL 26 2005

...SEVERE THUNDERSTORM WATCH 688 REMAINS IN EFFECT UNTIL 1000 PM
EST...
Local storm report, Jul 26, 8:02 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
802 PM EST TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     TSTM WND DMG     LAFAYETTE               40.41N 86.87W
07/26/2005                   TIPPECANOE         IN   AMATEUR RADIO

            SR 26 AND I65 POWER LOSS, POWER LINES DOWN

&&

CP
Local storm report, Jul 26, 8:06 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
806 PM EST TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     TSTM WND GST     LAFAYETTE               40.41N 86.87W
07/26/2005  66 MPH           TIPPECANOE         IN   ASOS

&&

CP
Local storm report, Jul 26, 8:10 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
810 PM EST TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             ROSSVILLE               40.42N 86.60W
07/26/2005  0.50 INCH        CLINTON            IN   TRAINED SPOTTER

            NO POWER, APPROX 50 MPH WIND GUS

&&

CP
Local storm report, Jul 26, 8:19 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
819 PM EST TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     TSTM WND GST     LAFAYETTE               40.41N 86.87W
07/26/2005  75 MPH           TIPPECANOE         IN   TRAINED SPOTTER

            CONCORD RD AND US52

0810 PM     TSTM WND DMG     WALLACE                 39.99N 87.15W
07/26/2005                   FOUNTAIN           IN   EMERGENCY MNGR

            TREES DOWN

0811 PM     TSTM WND DMG     5 SE LAFAYETTE          40.36N 86.80W
07/26/2005                   TIPPECANOE         IN   AMATEUR RADIO

            4-5 FT DIAMTER UPROOTED TREE 25 FT TALL

&&

CP
Local storm report, Jul 26, 8:29 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
829 PM EST TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TSTM WND DMG     1 S LAFAYETTE           40.40N 86.87W
07/26/2005                   TIPPECANOE         IN   AMATEUR RADIO

            POWER LINES DOWN, 2-3 FT LIVE TREE SNAPPED OFF

0820 PM     TSTM WND DMG     FRANKFORT               40.28N 86.51W
07/26/2005                   CLINTON            IN   EMERGENCY MNGR

            2448 W 600N, BARN BLOWN DOWN

&&

CP

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 00:00Z

1.5 hours before the tornado, 207 km from the path. July 27, 2005.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 110 joules per kilogram, CIN -157, lifted condensation level 717 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-07-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 130 square meters per square second, 0 to 6 km bulk shear 42 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-157 J/kg
Surface CAPE
35 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 12:00Z

10.5 hours after it, 207 km from the path. July 27, 2005.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -50722, lifted condensation level 704 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-07-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -22 square meters per square second, 0 to 6 km bulk shear 46 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-50722 J/kg
Surface CAPE
1 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
46 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

The surface observations

Kokomo (OKK), 14 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:35 UTC84.275.2190° 9 kt1008.1TS
23:55 UTC84.275.2190° 6 kt1008.1VCTS
00:35 UTC82.477210° 15 kt221007.8TS
00:55 UTC80.669.8270° 9 kt1008.5TS
01:15 UTC80.669.80° 0 kt1007.8TS
01:35 UTC78.873.4280° 25 kt341010.2TS
01:55 UTC69.866.2290° 8 kt1009.8TS
02:15 UTC71.668240° 11 kt1010.5TS
02:35 UTC71.669.80° 0 kt1009.8VCTS
02:55 UTC71.669.8310° 3 kt1009.1
03:15 UTC71.669.8300° 4 kt1009.5

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Indianapolis radar (KIND), 85 km away, was scanning. The volume nearest the touchdown began at 01:29 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:08 UTCTSTM WND DMG5 E DenverMiami, INLARGE TREE BLOWN DOWN
00:27 UTCTSTM WND DMGWabashWabash, INPOLES BLOWN DOWN
00:40 UTCTSTM WND DMGBrookstonWhite, INPOWER LINES AND POLE BLOWN DOWN
00:49 UTCTSTM WND GST 75LafayetteTippecanoe, INCONCORD RD AND US52
00:54 UTCTSTM WND GST 66LafayetteTippecanoe, IN
00:57 UTCTSTM WND DMGLafayetteTippecanoe, INSR 26 AND I65 POWER LOSS, POWER LINES DOWN
01:00 UTCTORNADODaytonTippecanoe, INMICROBURST WITH EMBEDDED TORNADO. TREES LIMBS WERE SNAPPED AND FELL ONTO HOMES. CROPS WERE DAMAGED.
01:07 UTCHAIL 0.5RossvilleClinton, INNO POWER, APPROX 50 MPH WIND GUS
01:11 UTCTSTM WND DMG5 Se LafayetteTippecanoe, IN4-5 FT DIAMTER UPROOTED TREE 25 FT TALL
01:15 UTCTORNADO4 Ene WaltonCass, INCORN BLOWN DOWN. HOUSE HEAVILY DAMAGED. BARN KNOCKED DOWN. SEVERAL LARGE TREES BLOWN DOWN.
01:17 UTCTSTM WND GST 707 S LogansportCass, IN
01:18 UTCTSTM WND DMGFrankfortClinton, IN2 BUSINESSES DAMAGED, DOZENS OF HOMES DAMAGED COUNTY-WIDE
01:20 UTCTSTM WND DMGFrankfortClinton, IN2448 W 600N, BARN BLOWN DOWN
01:22 UTCTSTM WND DMG1 S LafayetteTippecanoe, INPOWER LINES DOWN, 2-3 FT LIVE TREE SNAPPED OFF
01:25 UTCTSTM WND DMGAmboyMiami, INTREES AND POWER LINES DOWN
01:25 UTCTORNADOSw OnwardCass, INF2 TORNADO CONFIRMED. TOUCHDOWN AT 825 PM EST 0.7 MILES SW OF ONWARD. TRACK LENGTH 1 MILE TO THE MIAMI COUNTY LINE 1 MILE SE OF ONWARD. MAXIMUM WIDTH 100 YARDS. TORNADO CONTINUED INTO MIAMI COUNTY.
01:27 UTCTORNADO4 Nw Bunker HillMiami, INF2 TORNADO CONFIRMED. TORNADO TOUCHED DOWN IN CASS COUNTY AND CROSSED INTO MIAMI COUNTY 4 MILES NW OF BUNKER HILL. THE TRACK LENGTH WAS 3 MILES IN MIAMI COUNTY. MAXIMUM WIDTH 100 YARDS.
01:30 UTCTSTM WND DMG6 N TiptonTipton, INTREES DOWNED ALONG COUNTY ROAD 600N.
01:30 UTCTORNADO4 Wsw KokomoHoward, INF0 TORNADO IN CHAPAGNE SHORES SUBDIVISION SHEARING OFF SEVERAL TREES. THIS WAS CONCURRENT WITH AN ADJACENT MICROBURST IMPACTING THE SAME AREA.
01:30 UTCTORNADONe FrankfortClinton, INBRIEF TOUCHDOWN. GARAGE DESTROYED ALONG WITH NUMEROUS TREES SNAPPED AND UPROOTED.
01:30 UTCTORNADO2 W Bunker HillMiami, INTREES AND POWER LINES DOWN
01:30 UTCTORNADOW Bunker HillMiami, INTORNADO REPORTED US31 AND INDIANA STATE ROAD 218
01:31 UTCTSTM WND GST 59Grissom AfbMiami, IN
01:35 UTCTSTM WND DMG1 Se KokomoHoward, IN18 INCH LIVE BRANCHES DOWN
01:35 UTCTSTM WND DMG1 W KokomoHoward, INTELEPHONE POLE PUSHED DOWN, BLOCKING BARCKLEY RD ON WEST SIDE
01:35 UTCTSTM WND DMG4 Sw KokomoHoward, IN5-6 INCH TREE BROKEN OFF AT GROUND
01:35 UTCTSTM WND DMGRussiavilleHoward, IN12 INCH TREE ON ROAD
01:35 UTCBLIZZARDRussiavilleHoward, IN12 INCH TREE ON ROAD
01:40 UTCTORNADOSe MichigantownClinton, INBRIEF TOUCHDOWN
01:41 UTCTSTM WND DMGBurlingtonCarroll, INWHOLE TREES DOWN, POWER LINES DOWN AT ST RD 29 AND SR 22
01:46 UTCTSTM WND GST 60GreentownHoward, INHORIZONTAL RAIN
01:46 UTCTSTM WND DMG1 N WabashWabash, INUTILITY POLES BLOWN DOWN NORTH OF WABASH. TREE ALSO BLOWN DOWN NORTH OF WABASH ONTO A CAR.
01:47 UTCTSTM WND DMG10 Se WabashWabash, INTREE BLOWN DOWN ONTO POWER LINE.
02:00 UTCTSTM WND DMGMarionGrant, INTREES REPORTED KNOCKED DOWN

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2005 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are

The other tornadoes of July 26, 2005

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 264:20 PM CDTF0Ector, TX0.12
July 268:00 PM ESTF0Tippecanoe, IN0.150$10,000
July 268:25 PM ESTF2Cass, IN4.0100$450,000
July 268:30 PM ESTF1Clinton, IN0.250$250,000
July 268:40 PM ESTF0Clinton, IN0.250$180,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.